Can you teach an old migraineur new tricks? AKA: back to vitamins!

My last appointment with my neurologist went pretty well. Of course she asked how I was tolerating the propranolol, and I told her its positive effects were more noticeable for the first few weeks and then didn’t seem to have the same preventive powers. The daily preventive treatment definitely made a positive impact on my migraine frequency, and my doctor was impressed with the results. Ordinarily, she said, she’d up the dose a little bit and see if that didn’t help me out.

But since I have been experiencing dizziness here and there, continuing on propranalol wasn’t the best choice for me, as it lowers blood pressure and can lead to dizziness and light-headedness. Dr. M. doesn’t necessarily know if my feeling faint had anything to do with the medication, but she thought it’d be safest to switch.

She mentioned a few other preventive medications we could try; even as she started the list aloud I felt weary and wary. Some of the drugs were ones I had tried with varying degrees of success; others she mentioned sounded too similar to ones that had given me awful side effects. “I think I’d like to avoid prescription medication for the time being,” I told her. She was completely open to that and proposed a plan that I’d tried before: magnesium and B2 (riboflavin) every day. I have taken both of these vitamins/minerals in combination with many other vitamins, but never simply as a duo each day.

So far, so good. Even the migraine that haunts me all during my period only broke through in a minor way for 2 (instead of 5-7) days. I’ve only had two days affected by migraine in the last few weeks. Feeling pretty upbeat about that.

Have you ever given up on a treatment option only to return to it later? Were you met with success when you gave the treatment plan a second shot years later?

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (6)
  • tucker
    6 years ago

    This is interesting – I’ve been on topamax for at least 10 years? My original PCP started me on it. He died and the next PCP, who is amazing! worked with it and added some other meds to it. Then he said he’d met his match with me and I really needed a neuro. He couldn’t get me into the local teaching hospital with the doc he really wanted so I went with someone a friend went to.

    She kept the topa, stopped the other stuff and added some injections (not botox). Then I got sick and she dumped me in less than a year and I ended up at a migraine specialist several hours away. I am still on topa, depakote, the vitamin combo, and botox. Last month was great, March was terrible, and May has just begun.

    But while I have often wondered why everyone has kept the topa this whole time, I have never doubted the overall intelligence of the docs at the specialist clinic. They seem to be aware of my other medical problems also and for that I am grateful.

    However, I was filling out my headache chart today in prep for a visit this week and thought I’d look up a few things since I had some quirky labs during my annual physical with my PCP. Maybe it is time to make some changes even if I had a good month. My liver is just as important as my brain right?

  • Nancy Harris Bonk moderator
    6 years ago

    YES! One of the other considerations is how many migraines do you continue to get each month? If it is more than three severe migraine, the current preventive plan you are on needs to be re-evaluated and this sounds like the right time to do just that.
    Let us know how it goes after your appointment, ok?

  • Joanne McC
    6 years ago

    I have been using the herb butterbur 50 mg. twice a day for years as a preventative. It works better than Topamax for me, and without the side effects. A study was done by Dr. Lipton, a well known headache specialist in NY, on butterbur that you can look up. Butterbur can be purchased in health food stores/ Whole Foods/ and on the Internet. Hope this helps.

  • Jayne Reed
    6 years ago

    I have been taking Migravent for 2 years and it has really cut back o the number of Migraines I get each month. I went from 7-8 a month to now 2-3. I take one capsule 3 times a day. The only drawback is that it is expensive but not as expensive as the sumatriptian injection so it’s worth it to me. I tried other supplements before going to the Migravent but none of them worked as well. I tried something called Migraleaf (I think that’s right) but it didn’t help me at all. So, for the time being I’m sticking with Migravent and the injections when I need them. When I get a migraine only the sumatrpitain injections get rid of it and, believe me, I’ve tried everything else over the 40+ years I’ve been dealing with migraines. Best of luck to you.

  • Ellen Schnakenberg
    6 years ago

    I’m so glad to hear that you’ve had at least some improvement. Even if it isn’t related to the latest management changes, at least you got a few extra good days, which is something to celebrate!

  • 6 years ago

    Yes. I’ve done this several times. Mostly with the vitamin, mineral and herbal supplements I take and sometimes with my hormone replacement. Sometimes it becomes very clear that a certain supplement/hormone is adding to my pain rather than relieving it, so I have to stop taking it for a while. Exactly why this happens, I can’t say for sure. My best guess is that certain binders in the tablet or maybe even metabolites of the supplement build up in my system to a level that my body can’t tolerate anymore and I have to let that substance dissipate completely before my body can receive the benefit of the supplement/hormone again.

    It’s very frustrating but I have yet to find another way to deal with it other than taking a break for a month or so and trying again later.

  • Poll